Study: 7 US teens report heart inflammation after second Pfizer dose
Seven male U.S. teenagers reported heart muscle inflammation after their second dose of the Pfizer-BioNTech vaccine, according to a study released on Friday, suggesting a “possible” but unproven link between the condition and the vaccine.
The research, published in the journal Pediatrics, highlighted seven cases of teenagers between 14 and 19 who developed symptoms for myocarditis days after receiving their second dose in April and May.
All reported chest pain within four days of the second shot, resolved their symptoms “rapidly” and were sent home from the hospital after two to six days.
“No causal relationship”: The study is among the latest reports of young men developing symptoms of myocarditis after getting the Pfizer-BioNTech vaccine, although the report emphasized that “no definite causal relationship” has been proven and such cases “appear rare.”
“No causal relationship between vaccine administration and myocarditis has been established,” the study said.
What’s next: Experts are now examining whether there are more cases of myocarditis after vaccination than are typical, though the CDC recommends that those older than 12 still get vaccinated, warning that the risks of COVID-19 are greater than the shot.
An editorial posted in Pediatrics with the article noted that the heart inflammation cases need to be examined but noted that “the benefits of vaccination against this deadly and highly transmissible disease clearly far outweigh any potential risks.”